The Journal of Geometric Analysis

, Volume 17, Issue 4, pp 669–699

Extremal functions for Moser-Trudinger type inequality on compact closed 4-manifolds

Article

Abstract

Given a compact closed four-dimensional smooth Riemannian manifold, we prove existence of extremal functions for Moser-Trudinger type inequality. The method used is blow-up analysis combined with capacity techniques.

Math Subject Classifications

46E35 26D10 

Key Words and Phrases

Moser-Trudinger inequality blow-up analysis capacity extremal function Green function 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Adams, D.R. A sharp inequality of J. Moser for higher-order derivatives,Ann. Math. 128, 385–398, (1988).CrossRefGoogle Scholar
  2. [2]
    Beckner, W. Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality,Ann. Math. 138(1), 213–242, (1993).MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Carleson, L. and Chang, S. Y. A. On the existence of an extremal function for an inequality of J. Moser,Bull. Sci. Math. 110, 113–127, (1986).MATHMathSciNetGoogle Scholar
  4. [4]
    Chang, S. Y. A. and Yang, P. C. Extremal metrics of zeta functional determinants on 4-manifolds,Ann. of Math. 142, 171–212, (1995).MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Chang, S. Y. A., Gursky, M. J., and Yang, P. C. A conformally invariant sphere theorem in four dimensions,Publ. Math. Inst. Hautes etudes Sci. 989 2003, 105–143.MathSciNetGoogle Scholar
  6. [6]
    Chang, S. Y. A. The Moser-Trudinger inequality and applications to some problems in conformal geometry, inNonlinear Partial Differential Equations in Differential Geometry (Park City, UT, 1992) IAS/Park City Mathematics series,2, American Mathematical Society, Providence, RI 65–125, (1996).Google Scholar
  7. [7]
    Djadli, Z. and Malchiodi, A. Existence of conformal metrics with constantQ-curvature, to appear inAnn. of Math. Google Scholar
  8. [8]
    Fontana, L. Sharp borderline Sobolev inequalities on compact Riemmanian manifolds,Comment. Math. Helv. 68, 415–454, (1993).MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Flucher, M. Extremal functions for Trudinger-Moser type inequality in 2 dimensions,Comment. Math. Helv. 67, 471–497, (1992).MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Gursky, M. The principal eigenvalue of a conformally invariant differential operator, with an application to semilinear elliptic PDE,Comm. Math. Phys. 207(1), 131–143, (1999).MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Li, J. Li, Y., and Liu, P. TheQ-curvature on a 4-dimensional Riemannian manifold (M, g) with M QdV g = 8π 2, preprint.Google Scholar
  12. [12]
    Li, Y. and Liu, P. Moser-Trudinger inequality on the boundary of compact of compact Riemannian surface,Math. Z. 250(2), 363–386, (2005).MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Li, Y. Moser-Trudinger inequality on compact Riemannian manifolds of dimension two,J. Partial Differential Equations 14(2), 1289–1319, (2001).Google Scholar
  14. [14]
    Li, Y. The extremal functions for Moser-Trudinger inequality on compact Riemannian manifolds,Sci. China Series A. Math. 48, 18–648, (2005).Google Scholar
  15. [15]
    Lin, K. C. Extremal functions for Moser’s inequality,Trans. Amer. Math. Soc. 348, 2663–2671, (1996).MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Malchiodi, A. Compactness of solutions to some geometric fourth-order equations,J. Reine Angew. Math., to appear.Google Scholar
  17. [17]
    Malchiodi, A. and Ndiaye, C. B. Some existence results for the Toda system on closed surfaces,Ren. Mat. Acc. Lincei, to appear.Google Scholar
  18. [18]
    Moser, J. A Sharp form of an inequality of Trudinger,Indiana Univ. Math. J. 20, 1077–1091, (1971).CrossRefGoogle Scholar
  19. [19]
    Ndiaye, C. B. Constant Q-curvature metrics in arbitrary dimension,J. Funct. Anal. 251(1), 1–58, (2007).MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Paneitz, S. A quartic conformally covariant differential operator for arbitrary pseudo-Riemannian manifolds. preprint, (1983).Google Scholar
  21. [21]
    Pohozaev, S. I. The Sobolev embedding in the casepl=n, inProceedings of the Technical Scientific Conference on Advances of Scientific Research (1964–1965), Mathematics Section, 158–170, Moskov. Energet. Inst. Moscow, (1965).Google Scholar
  22. [22]
    Struwe, M. Critical points of embedding ofH 01,n,n into Orlicz space,Ann. Inst. H. Poincare Anal. Non Lineaire 5(5), 425–464, (1988).MATHMathSciNetGoogle Scholar
  23. [23]
    Trudinger, N. S. On embedding into Orlicz space and some applications,J. Math. Mech. 17, 473–484, (1967).MATHMathSciNetGoogle Scholar
  24. [24]
    Xu, X. Unlqueness and non-existence theorems for conformally invariant equations,J. Funct. Anal. 222, 1–28, (2005).MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2007

Authors and Affiliations

  1. 1.Mathematics SectionICTPTriesteItaly
  2. 2.S. I. S. S. A.TriesteItaly

Personalised recommendations